Alert archive / New Mexico / Flash Flood Warnings in 2017

Flash Flood Warning 35, NWS Albuquerque, NM

September 29, 2017Cibola County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Sep 29, 2017, 12:52 PM MST for Cibola County, New Mexico. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2017, 12:52 PM MST (19:52 UTC)
Expired
Sep 29, 2017, 2:15 PM MST
In force
83 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Cibola County, NM

The radar

The Albuquerque radar (KABX), 83 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

831 
WGUS55 KABQ 291952
FFWABQ
NMC006-292115-
/O.NEW.KABQ.FF.W.0035.170929T1952Z-170929T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
152 PM MDT FRI SEP 29 2017

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Central Cibola County in west central New Mexico...

* Until 315 PM MDT.

* At 146 PM MDT, Doppler radar indicated thunderstorms producing 
  very heavy rain along I-40 just east of Grant to McCartys 
  extending south along and immediately east of State Road 117 . Up 
  to two inches of rain have already fallen and rapid runoff due to 
  nearly saturated soils will result in flash flooding.  Of 
  particulary concern will be low water crossings along State Road 
  117 through El Malpais National Monument and neighboring Cebolita 
  Mesa.  Storms will generally move toward the north and northeast 
  at 25 mph producing one inch rainfall totals in 30 minutes. 

* Some locations that will experience flooding include...
  McCartys, Acomita Lake and Skyline-Ganipa. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.

&&

LAT...LON 3492 10769 3493 10785 3514 10778 3512 10758

$$

KJ
2 follow-up statements
501 
WGUS75 KABQ 292018
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
218 PM MDT FRI SEP 29 2017

NMC006-292115-
/O.CON.KABQ.FF.W.0035.000000T0000Z-170929T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cibola-
218 PM MDT FRI SEP 29 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MDT FOR
CENTRAL CIBOLA COUNTY...

At 215 PM MDT, Doppler radar indicated thunderstorms producing very 
heavy rain and hail up to dime size extending from I-40 near San 
Fidel southward to Acoma Pueblo and the Acoma Valley.  Up to two 
inches of rain have already fallen and additional heavy rainall at 
rates of 1 inch in 30 minutes can be expected. Flash flooding is 
occuring.

Some locations that will experience flooding include...
McCartys, Acomita Lake and Skyline-Ganipa. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, stay away from streams and rivers, seek higher ground.
Never cross fast flowing water on foot.

Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.

&&

LAT...LON 3492 10769 3493 10785 3514 10778 3512 10758

$$

KJ
897 
WGUS75 KABQ 292109
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
309 PM MDT FRI SEP 29 2017

NMC006-292118-
/O.EXP.KABQ.FF.W.0035.000000T0000Z-170929T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cibola-
309 PM MDT FRI SEP 29 2017

...THE FLASH FLOOD WARNING FOR CENTRAL CIBOLA COUNTY WILL EXPIRE AT
315 PM MDT...

The heavy rain has ended for the State Road 117 corridor to include 
El Malpais National Monument. Please continue to heed any remaining 
road closures from heavy rainfall earlier this afternoon.

LAT...LON 3492 10769 3493 10785 3514 10778 3512 10758

$$

KJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 12:15 PM MST, 37 minutes earlier.

Area forecast discussion, Sep 29, 12:15 PM MST, 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
115 PM MDT Fri Sep 29 2017

.UPDATE...
Updated the zone forecast to issue a Flash Flood Watch. Models show
precip continuuing to stream northeastward from west central to north
central areas through Saturday evening. Moderate to locally heavy
additional rain accumulation is expected. Since the ground is already
saturated in many locations, even moderate amounts of rain may lead
to flash flooding. Drier air will push up to the continental divide
tonight and Saturday, then farther east on Saturday evening
decreasing the rish of flash flooding.

44

&&

.PREV DISCUSSION...1159 AM MDT Fri Sep 29 2017...
.AVIATION...
18Z TAF CYCLE
The multi-day precip event continues over NM as an upper level low
pressure system drifts slowly north into the northern Rockies. Moist
low level easterly flow will also remain in place over eastern NM
where IFR low cigs and patchy FG are in place. This will change very
little over the next 24 hrs, with potential slow clearing by late
Saturday morning or Saturday afternoon. Farther west, SHRA/TSRA are
already developing along and west of the Rio Grande Valley. Direct
hits from these storms will produce brief MVFR cigs/vsbys from +RA
along with gusty winds. There is potential these storms merge into
an area of RA for much of tonight btwn the central mt chain and the
Cont Divide.

Guyer

&&

.PREV DISCUSSION...545 AM MDT Fri Sep 29 2017...
.AVIATION...
12Z TAF CYCLE
Moist easterly low level flow continues across NM. This moisture is
combining with an unstable southwest flow aloft to generate waves of
sct showers and thunderstorms across central and eastern NM this
morning. This set up will remain in place for today and tonight with
sct-nmrs showers and storms expected most areas. IFR ceilings will
continue this morning at KLVS, KTCC and KROW. KTCC observation still
not reporting so kept AMD NOT SKED in TAF. Mountain obscurations will
also be common across the central mountains through this morning.
Patchy fog is possible once again tonight across mainly western NM,
potentially impacting KGUP and KFMN. IFR cigs likely to return
tonight to terminals east of the central mountain chain.

33

&&

.PREV DISCUSSION...241 AM MDT Fri Sep 29 2017...
.SYNOPSIS...
Moist conditions with good chances for rain will continue across much
of New Mexico through Saturday, as September closes out on a wet
note. An abrupt drying and warming trend is forecast from Sunday
into Monday, with daytime temperatures rising back above normal
across most of the area by Monday afternoon. Breezy to locally windy
conditions are expected Sunday and Monday. After a relatively short-
lived break from rain, the atmosphere will moisten back up on Tuesday
with chances for showers and storms ramping up and remaining in the
forecast through the end of the work week.

&&

.DISCUSSION...
September is going to close out as a wet month, despite a dry 1st
half, with a number of northern and central New Mexico locales above
normal. The 2-day total at the Albuquerque Sunport is 1.76" as of 2
AM Friday, which brings the calendar year total to within roughly a
tenth of an inch of normal through the current calendar day. The 00Z
KABQ sounding showed a PWAT of 0.82", which is slightly above the
90th percentile for the current day. Although PWATs have likely
peaked and will begin a slow downtrend over the next couple of days,
sufficient atmospheric moisture will remain for more showers and
storms through Saturday.

In the meantime, convection is persisting overnight once again and
has generally been focusing in and near the Rio Grande Valley for the
past few hours. Both the latest NAM and HRRR show more development
later this afternoon/evening across western New Mexico, with
movement toward the E/NE into the Rio Grande Valley for yet another
round. A few strong storms are possible this afternoon/evening across
western and central New Mexico, with torrential downpours and small
hail up to the size of dimes being the primary threats. An isolated
severe storm or two can not be ruled out across southwest New Mexico,
where the best surface based instability will reside. Eastern New
Mexico will remain fairly stable today, with some fog this morning
and extensive cloud cover lasting much or all of the day. High
temperatures today will generally be below to well below normal,
thanks to clouds and rain-cooling.

The upper low that is partially responsible for our rainy weather
will pull N/NE away from New Mexico today and be replaced with
increasing westerlies through Sunday as the jet stream dives into the
west coast and carves out an upper level trough across the
Intermountain West. Saturday will be the last shot at convection this
weekend, with sufficient drying by Sunday to drop rain chances from
the forecast. Upper flow will back to the southwest from Monday into
Tuesday as an upper low develops over the Great Basin and the upper
high to the east amplifies. This will allow for moisture advection
and rain chances to come back to the forecast quickly Tuesday with a
wet scenario possibly playing out Wed/Thu of next week...similar to
this week.

11

&&

.FIRE WEATHER...
Another active day is in store across most of the forecast area
today into tonight before dry air aloft begins to work in from the
west on Saturday. A low level easterly flow will continue to
transport Gulf moisture into the state while a brisk southwest flow
aloft results in weak atmospheric perturbations/waves moving through.

By Saturday, the flow aloft becomes more westerly and results in dry
conditons for the western quarter of the state. Scattered showers
and storms are expected elsewhere. The dry westerly flow aloft puts
an end to most shower and thunderstorm activity Sunday, although the
ECMWF model hangs on to isolated activity for the south-central
mountains and central highlands.

Monday and Tuesday remain mainly dry under southwest flow aloft with
isolated thunderstorms possible along the dry line near the TX
border Monday and Tuesday afternoons/evenings. Wednesday and
Thursday are still looking relatively active areawide. GFS and ECMWF
disagree as to the reason why but both solutions bring an increase
in Gulf moisture and with unstable southwest flow aloft developing
ahead of an upper low over the inland NW, it looks very similar to
the current weather pattern set up. A dry northwest flow aloft is
progged to move over NM Friday and continue into next weekend.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday afternoon for the following
zones... NMZ503-504-506-507-510>519-521-527>529.

Flash Flood Watch until midnight MDT tonight for the following
zones... NMZ505.

&&

44
Hazardous weather outlook, Sep 29, 3:17 AM MST, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
417 AM MDT Fri Sep 29 2017

NMZ501>540-301100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
417 AM MDT Fri Sep 29 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A few strong storms are possible across western New Mexico this
afternoon and evening. Torrential downpours and small hail are the
primary threats. Minor flooding is possible due to heavy downpours
over already saturated soils.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Chances for thunderstorms will be on the uptrend from Tuesday through
Thursday, with a few strong storms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

11

In the hours before

Special weather statement, Sep 29, 11:29 AM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1229 PM MDT FRI SEP 29 2017

NMZ504-291915-
Northwest Highlands-
1229 PM MDT FRI SEP 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MCKINLEY AND CENTRAL
SANDOVAL COUNTIES UNTIL 115 PM MDT...

At 1229 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Torreon Navajo Mission, or 31 miles southwest of
Cuba, moving northeast at near 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Torreon Navajo Mission.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3584 10721 3569 10709 3560 10735 3560 10737
      3559 10737 3559 10738 3564 10742
TIME...MOT...LOC 1829Z 243DEG 14KT 3568 10732

KJ
Special weather statement, Sep 29, 12:14 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
114 PM MDT FRI SEP 29 2017

NMZ505-506-292000-
West Central Mountains-West Central Plateau-
114 PM MDT FRI SEP 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIBOLA AND
SOUTHWESTERN MCKINLEY COUNTIES UNTIL 200 PM MDT...

At 114 PM MDT, Doppler radar was tracking a strong thunderstorm near
Black Rock, or near Zuni Pueblo, moving northeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Zuni Pueblo, Vanderwagen, Black Rock and Upper Nutria.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3501 10876 3515 10891 3541 10863 3521 10841
TIME...MOT...LOC 1914Z 228DEG 21KT 3514 10877

KJ
Special weather statement, Sep 29, 12:36 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
136 PM MDT FRI SEP 29 2017

NMZ501-504-292000-
Northwest Plateau-Northwest Highlands-
136 PM MDT FRI SEP 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SAN JUAN COUNTY
UNTIL 200 PM MDT...

At 135 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of El Huerfano Trading Post, or 23 miles south of
Bloomfield, moving northeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
El Huerfano Trading Post.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3624 10799 3634 10818 3670 10796 3655 10768
TIME...MOT...LOC 1935Z 212DEG 27KT 3638 10803

DPorter

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 5:02 PM MSTSpecial Weather StatementABQ28 min
Sep 28, 5:28 PM MSTSpecial Weather StatementABQBernalillo32 min
Sep 28, 5:33 PM MSTAreal Flood AdvisoryABQCibola117 min
Sep 28, 6:03 PM MSTSpecial Weather StatementABQBernalillo42 min
Sep 28, 6:20 PM MSTAreal Flood AdvisoryABQBernalillo, Cibola, Sandoval115 min
Sep 28, 6:42 PM MSTSpecial Weather StatementABQBernalillo33 min
Sep 28, 7:24 PM MSTAreal Flood AdvisoryABQBernalillo, Sandoval2 hr
Sep 28, 7:55 PM MSTAreal Flood AdvisoryABQSandoval2 hr
Sep 28, 9:23 PM MSTSpecial Weather StatementABQValencia52 min
Sep 28, 9:59 PM MSTAreal Flood AdvisoryABQBernalillo, Cibola, Socorro, Valencia2 hr
Sep 28, 10:14 PM MSTSpecial Weather StatementABQValencia46 min
Sep 28, 10:40 PM MSTSpecial Weather StatementABQBernalillo50 min
Sep 28, 10:49 PM MSTAreal Flood AdvisoryABQBernalillo116 min
Sep 29, 10:16 AM MSTAreal Flood AdvisoryABQMcKinley89 min
Sep 29, 10:43 AM MSTAreal Flood AdvisoryABQCibola, McKinley2 hr
Sep 29, 10:55 AM MSTFlash Flood WatchABQ30 hr
Sep 29, 11:26 AM MSTAreal Flood AdvisoryABQMcKinley, Sandoval2 hr
Sep 29, 11:29 AM MSTSpecial Weather StatementABQSandoval46 min
Sep 29, 11:56 AM MSTAreal Flood AdvisoryABQCibola2 hr
Sep 29, 12:14 PM MSTSpecial Weather StatementABQ46 min
Sep 29, 12:36 PM MSTSpecial Weather StatementABQSan Juan24 min
Sep 29, 1:11 PM MSTAreal Flood AdvisoryABQMcKinley109 min
Sep 29, 1:22 PM MSTSpecial Weather StatementABQSan Juan23 min
Sep 29, 1:30 PM MSTSevere Thunderstorm WarningABQCibola45 min
Sep 29, 1:34 PM MSTFlash Flood WarningABQSan Juan116 min
Sep 29, 1:34 PM MSTSpecial Weather StatementABQLos Alamos26 min
Sep 29, 1:43 PM MSTFlash Flood WarningABQCibola2 hr
Sep 29, 1:52 PM MSTSpecial Weather StatementABQCibola23 min
Sep 29, 1:55 PM MSTAreal Flood AdvisoryABQRio Arriba, Taos2 hr
Sep 29, 1:59 PM MSTAreal Flood AdvisoryABQRio Arriba, San Juan2 hr
Sep 29, 2:00 PM MSTSevere Thunderstorm WarningABQCibola, Socorro, Valencia60 min
Sep 29, 2:05 PM MSTSevere Thunderstorm WarningABQCibola40 min
Sep 29, 2:07 PM MSTAreal Flood AdvisoryABQCibola, Socorro, Valencia113 min
Sep 29, 2:24 PM MSTTornado WarningABQCibola21 min
Sep 29, 2:32 PM MSTSevere Thunderstorm WarningABQCatron, Socorro28 min
Sep 29, 2:34 PM MSTFlash Flood WarningABQCibola116 min
Sep 29, 2:42 PM MSTSevere Thunderstorm WarningABQCibola, Valencia48 min
Sep 29, 3:01 PM MSTSpecial Weather StatementABQTaos14 min
Sep 29, 3:02 PM MSTSpecial Weather StatementABQValencia28 min
Sep 29, 3:07 PM MSTFlash Flood WarningABQBernalillo, Cibola, Valencia113 min
Sep 29, 3:13 PM MSTSpecial Weather StatementABQ32 min
Sep 29, 3:26 PM MSTSevere Thunderstorm WarningABQBernalillo, Valencia37 min
Sep 29, 3:31 PM MSTAreal Flood AdvisoryABQCibola, Socorro, Valencia119 min
Sep 29, 3:41 PM MSTSpecial Weather StatementABQValencia34 min
Sep 29, 3:50 PM MSTSpecial Weather StatementABQCibola25 min
Sep 29, 3:50 PM MSTSevere Thunderstorm WarningABQSocorro, Valencia40 min
Sep 29, 4:03 PM MSTFlash Flood WarningABQSocorro, Valencia117 min
Sep 29, 4:29 PM MSTSevere Thunderstorm WarningABQSocorro, Torrance, Valencia31 min
Sep 29, 4:47 PM MSTAreal Flood AdvisoryABQCatron, Socorro118 min
Sep 29, 4:52 PM MSTSpecial Weather StatementABQSierra38 min
Sep 29, 4:58 PM MSTSevere Thunderstorm WarningABQSocorro, Torrance, Valencia47 min

Nearby

Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.